Puerto Rico, 2014

Damaging Wind in Puerto Rico, June 30, 2014

June 30, 2014 · NWS SJU · 1 event in 1 county or zone

An upper level trough combined with daytime heating and local effects to produced scattered showers with isolated strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough combined with daytime heating and local effects to produced scattered showers with isolated strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 30, 5:15 AM AST, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 5:15 AM AST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
515 AM AST MON JUN 30 2014

.SYNOPSIS...WEAK UPPER LEVEL TROUGH NORTH OF PUERTO RICO WILL MOVE
EAST AS DISSIPATES OVER THE NEXT 24 HOURS. AT LOW LEVELS...A TROPICAL
WAVE LOCATED OVER THE LESSER ANTILLES THIS MORNING WILL MOVE WESTWARD
ACROSS THE REGION LATER TODAY. MOISTURE AND INSTABILITY WILL PEAK
LATE TONIGHT AND OVERNIGHT. AS A RESULT...EXPECT WEATHER CONDITIONS
TO DETERIORATE AFTER NOON AS THE WAVE APPROACHES TO THE LOCAL ISLANDS.

&&

.DISCUSSION...SATELLITE IMAGERY AS WELL AS LATEST SURFACE ANALYSIS
SHOW THE AXIS OF THE TROPICAL WAVE OVER THE LESSER ANTILLES. IN
ADDITION...SATELLITE DERIVED PWAT ANALYSIS INDICATE A MAXIMUM OF
2.5 INCHES OF PRECIPITABLE WATER ACCOMPANIED THIS WAVE. ORGANIZED
CONVECTION ASSOCIATED WITH THE AFOREMENTIONED WAVE HAVE BEEN OBSERVED
OVER GUADELOUPE AND DOMINICA EARLY THIS MORNING. THIS WAVE IS FORECAST
TO MOVE WESTWARD ACROSS THE LOCAL CARIBBEAN WATERS LATER TODAY THROUGH
EARLY TUESDAY MORNING. THEREFORE...SHOWER ACTIVITY WILL INCREASE
ESPECIALLY ACROSS THE CARIBBEAN WATERS AND THE WINDWARD SIDE OF
THE ISLANDS AFTER NOON TODAY. LOCALLY HEAVY RAINFALL AS WELL AS
GUSTY WINDS WILL BE POSSIBLE WITH THIS FEATURE. OPERATIONAL MODELS
SUGGEST A DRIER/DUSTY AIR MASS REACHING THE LOCAL AREA LATE TUESDAY
AND CONTINUE THROUGH FRIDAY/INDEPENDENCE DAY. LOW MOISTURE CONTENT
AND A RELATIVELY STABLE ATMOSPHERE IN THE WAKE OF THE WAVE WILL
LIMIT THE SHOWER DEVELOPMENT ACROSS THE LOCAL ISLANDS. ANY SHOWER
WILL BE DEPENDENT ON INCOMING MOISTURE RIDING IN ON THE TRADES.
SEA BREEZES CONVERGENCE ACROSS WESTERN PR WILL ALSO PRODUCE A FEW
ISOLATED SHOWERS/T-STORMS EACH AFTERNOON. THE NEXT TROPICAL WAVE
WILL REACH THE FORECAST AREA ON SATURDAY...BRINGING ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS TO THE ISLANDS.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS MOST TAF
SITES THROUGH 30/18Z. BRIEF PERIODS OF MVFR CONDITIONS CAN BE EXPECTED
OVER TNCM AND TKPK IN SHRA/TSRA AS TROPICAL WAVE MOVE THROUGH. BRIEF
PERIODS OF MVFR CONDITIONS CAN BE EXPECTED OVER TJMZ AND TJBQ WITH
MOUNTAIN OBSCURATIONS IN SHRA BETWEEN 30/18Z-30/22Z. CLOUDINESS
WITH SHOWERS WILL INCREASE OVER TIST AND TISX TONIGHT AS TROPICAL
WAVE APPROACHES FROM THE EAST. LOW LEVEL WINDS WILL CONTINUE MAINLY
EAST TO EAST SOUTHEAST AT 10 TO 15 KTS.

&&

.MARINE...WINDS OF 13-19 KT AND SEAS OF 3-5 FEET CAN BE EXPECTED
OVER THE NEXT SEVERAL DAYS. MARINE CONDITIONS WILL CHANGE LITTLE
THE REST OF THE WEEK. HOWEVER...SEAS OF 6 FEET ARE LIKELY ACROSS
THE OFFSHORE CARIBBEAN WATERS AS THE TROPICAL WAVE MOVES ACROSS
THE LOCAL REGION. IN GENERAL...SEAS WILL REMAIN BELOW ADVISORY
CRITERIA THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  90  79 /  30  50  50  20
STT  88  79  90  81 /  30  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

71/11
Hazardous weather outlook, Jun 30, 6:35 AM AST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
635 AM AST MON JUN 30 2014

AMZ710>745-PRZ001>013-011045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
635 AM AST MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL WAVE WILL MOVE OVER THE AREA TONIGHT INTO TUESDAY.
LOCALLY HEAVY RAINFALL AS WELL AS GUSTY WINDS WILL BE POSSIBLE
WITH THIS FEATURE. URBAN AND SMALL STREAM FLOODING IS LIKELY IN
SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE ASSOCIATED WITH A TROPICAL WAVE WILL CONTINUE TO PROMOTE
SHOWER AND THUNDERSTORMS OVER THE LOCAL AREA TUESDAY MORNING.
LOCALIZED FLOODING WILL BE POSSIBLE AS THIS WAVE MOVE THROUGH THE
AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

AMZ715-725-VIZ001-002-011045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
635 AM AST MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

 TROPICAL WAVE WILL MOVE OVER THE AREA TONIGHT INTO TUESDAY.
LOCALLY HEAVY RAINFALL AS WELL AS GUSTY WINDS WILL BE POSSIBLE
WITH THIS FEATURE. URBAN AND SMALL STREAM FLOODING IS LIKELY IN
SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE ASSOCIATED WITH A TROPICAL WAVE WILL CONTINUE TO PROMOTE
SHOWER AND THUNDERSTORMS OVER THE LOCAL ISLANDS TUESDAY MORNING.
LOCALIZED FLOODING WILL BE POSSIBLE AS THIS WAVE MOVE THROUGH THE
AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

The radar

The San Juan radar (TJUA), 58 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ponce

When
June 30, 12:45 PM AST
Where
Ponce County, 0.69 mi SSW of Ponce to 0.65 mi SW of Ponce
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
18.041, -66.623

Trees down in Urb. Las Delicias, Real An n and Tibes over PR-503.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531222.